Alcohol can increase the risk of an opioid overdose.
Okay, so just because this is a serious matter, it doesn’t mean we can’t have a casual conversation about it.
Naloxone kits can be life-saving, so why wouldn’t you want to add it to your backpack?
We paired up with Emergent BioSolutions Canada Inc., the manufacturer of NARCAN® nasal spray (naloxone HCI nasal spray) to talk about opioids, signs of an overdose, and how to respond to an overdose. Here’s what we learned.
WHAT is an opioid?
Opioids are medications that are commonly prescribed to treat pain. They can also make you “feel good or high”.
Have you heard of these names: codeine, morphine, oxycodone, fentanyl?
What about these street names: Cody, Captain Cody, T3, Patch, Juice, Demmies, Meth, Morph, Red Rockets, Oxy, Heroin, Percs, Chill Pills…
WHAT are the risks?
Lots of stuff – just like alcohol! Opioid overdoses may occur for many reasons. Most overdoses are accidental and are not always « misuse » or « abuse ».
If it is crushed, cut, laced, or contaminated that can put you at a greater risk. But an overdose may happen to anyone who takes an opioid.
Take the Quiz!
It happened so fast. They just looked like they were sleeping.
I was yelling and shaking them, trying to wake them up. But they weren’t really breathing and their colour was changing. I called 9-1-1 first, then gave naloxone.
At a Party? House? Bar? Park? Home?
Look out for your friends, check-in on them and if you see signs or suspect an opioid overdose, call 9-1-1 first and then use naloxone (if available) to reverse the overdoes, for a short time, while you wait for help to arrive.
Naloxone kits are available at most pharmacies in Ontario. Just get one – they’re free!